Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 115, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2005, 5:25 PM EDT for Perry County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 5:25 PM EDT (21:25 UTC)
- Expired
- Aug 20, 2005, 6:02 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Perry County, OH
The radar
The Cincinnati radar (KILN), 132 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2933 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 202125 SVRRLX OHC127-202215- /O.NEW.KRLX.SV.W.0115.050820T2125Z-050820T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 525 PM EDT SAT AUG 20 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTHEAST OHIO * UNTIL 615 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF SOMERSET...OR 5 MILES NORTH OF LANCASTER...AND WAS MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... SOMERSET... PERRY STATE FOREST... NEW LEXINGTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3993 8254 3964 8267 3953 8204 3992 8197 $$ 16
2 follow-up statements
000 WWUS51 KRLX 202142 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 539 PM EDT SAT AUG 20 2005 OHC127-202215- /O.CON.KRLX.SV.W.0115.000000T0000Z-050820T2215Z/ PERRY OH- 539 PM EDT SAT AUG 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR PERRY COUNTY... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF GLENFORD TO SOMERSET TO 12 MILES SOUTHWEST OF JUNCTION CITY...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF SOMERSET TO SOMERSET TO 8 MILES NORTHWEST OF LOGAN... MOVING EAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY STATE FOREST...NEW LEXINGTON...CROOKSVILLE...SHAWNEE...NEW STRAITSVILLE...HEMLOCK...RENDVILLE AND CORNING. IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3993 8254 3964 8267 3953 8204 3992 8197 $$ 15
000 WWUS51 KRLX 202202 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 602 PM EDT SAT AUG 20 2005 OHC127-202212- /O.CAN.KRLX.SV.W.0115.000000T0000Z-050820T2215Z/ PERRY OH- 602 PM EDT SAT AUG 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR PERRY COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND HEAVY RAINFALL ARE STILL POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3993 8254 3964 8267 3953 8204 3992 8197 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:28 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 20, 4:28 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 428 PM EDT SAT AUG 20 2005 .SHORT TERM (SUNDAY THROUGH TUESDAY NIGHT)... UPPER TROUGH OVER THE NORTHERN PLAINS AND GREAT LAKE STATES WILL PUSH EASTWARD AND SINK INTO THE OHIO VALLEY SUNDAY INTO MONDAY. IT LOOKS AS IF THERE ARE MULTIPLE BOUNDARIES THAT ARE APPARENT ON THE SURFACE MAP THIS AFTERNOON AND WHILE THE INITIAL BOUNDARY WITH THE THUNDERSTORMS WILL ROLL ACROSS THE REGION THIS EVENING AND EARLY SUNDAY MORNING...THE COOLER AIR LOOKS TO BE DELAYED UNTIL SUNDAY NIGHT WHEN A REINFORCING COLD FRONT MOVES THROUGH. THE INITIAL BOUNDARY WILL DRY THE ATMOSPHERE...WHICH SHOULD LEAD TO ANY POPS BEING LIMITED TO THE SOUTHERN MOUNTAINS EARLY IN THE DAY BEFORE DRYING OUT DURING THE AFTERNOON ON SUNDAY. BUT WITH THE 850 TEMPERATURES NOT CHANGING MUCH EXPECT A WARMER DAY ON SUNDAY WITH READINGS AGAIN APPROACHING 90. THE SECONDARY FRONT SHOULD SLIDE ACROSS SUNDAY EVENING. THE MOISTURE IS LACKING AS THE SECONDARY BOUNDARY ARRIVES SO AT THIS POINT NOT EXPECTING MUCH IN THE WAY OF RAIN...BUT SHOULD SEE A NOTICEABLE TEMPERATURE DROP BEHIND THE FRONT. THE GFS IS ATTEMPTING TO PRODUCE A WAVE ALONG THE INITIAL FRONT WHICH ARRIVES AS THE SECONDARY BOUNDARY PUSHES THROUGH SUNDAY NIGHT INTO MONDAY. AT THIS POINT HAVE NOT GONE WITH THIS ADDITIONAL FEATURE AS IT LOOKS AS IF IT IS BEING DRIVEN BY A CONVECTIVE FEEDBACK TYPE SHORTWAVE SO SINCE THE NAM IS DRY AND THE FORECAST HAS BEEN DRY FOR THE LAST VIEW DAYS WILL KEEP IT DRY AND GIVE THE MODELS ANOTHER RUN OR TWO TO SEE IF THEY COME INTO BETTER AGREEMENT. AS THE COLD AIR FILTERS ON MONDAY...EXPECT A GOOD CUMULUS FIELD TO DEVELOP AND WILL HOLD TEMPERATURES DOWN IN THE 70S. HIGH PRESSURE SHOULD BUILD IN FOR MONDAY NIGHT AND TUESDAY WITH DRY WEATHER AND GENERALLY CLEAR CONDITIONS EXPECTED MONDAY NIGHT SHOULD BE THE COOLEST OF THE WEEK WITH READINGS DOWN IN THE 50S AND HIGHS ON TUESDAY CLIMBING A DEGREE OR TWO FROM MONDAYS HIGHS. && .PREVIOUS DISCUSSION... (ISSUED 129 PM EDT SAT AUG 20 2005) LONG TERM (WEDNESDAY THROUGH FRIDAY)... HAVE FOLLOWED THE HPC SCENARIO WHICH CONTINUES TO SHOW DRY WEATHER THROUGH THE WEEK. SURFACE HIGH PRESSURE CONTINUES TO DOMINATE AS RIDGING ALOFT SLOWLY BUILDS INTO THE AREA WITH THE UPPER TROUGH THAT IS PRESENT EARLY IN THE WEEK LIFTING NORTHEASTWARD. A COLD FRONT WILL SLOWLY APPROACH THE REGION ON SATURDAY WHICH COULD GENERATE SOME SHOWERS...BUT AT THIS POINT THE AMOUNT OF MOISTURE AVAILABLE IS IN QUESTION AS IT THE TIMING ON THE FRONT SO HAVE HELD MOST OF THE POPS UNTIL SATURDAY NIGHT. FOR TEMPERATURES ACROSS THE PERIOD BEGIN A SLOW WARMING TREND AS THE SURFACE HIGH SLOWLY EDGES EASTWARD ALLOWING FOR THE FLOW TO SLOWLY TURN SOUTHWESTERLY FOR FRIDAY AND SATURDAY. PREVIOUS DISCUSSION... (ISSUED 122 PM EDT SAT AUG 20 2005) SHORT TERM (REST OF TONIGHT)... MODELS HAVE COME INTO BETTER AGREEMENT WITH FRONTAL TIMING TONIGHT...ALTHOUGH GFS IS NOW A BIT FURTHER SOUTH WITH DRIER AIR THAN NAM. STAYED CLOSER TO THE NAM MOISTURE PROFILE WHICH IS CLOSER TO OUR CURRENT FORECAST...BUT DID PUSH DRY POPS A BIT FURTHER SOUTH. ALSO INCREASED POPS A BIT ALONG FRONT FOR THE EVENING HOURS...LETTING POPS DROP INTO CHANCE CATEGORY AFTER MIDNIGHT...THEN DRY FROM THE NORTHWEST. AVIATION... THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS AFTERNOON...PROVIDING PATCHES OF IFR/LIFR CONDITIONS. A FRONTAL BOUNDARY WILL THEN SLIDE INTO THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG THE FRONT...MORE NUMEROUS AND STRONGEST DURING THE EVENING HOURS. LATE TONIGHT...SOME PATCHY FOG IS POSSIBLE IN AREAS THAT PREVIOUS RECEIVED PRECIPITATION. NO CHANGES MADE BEYOND MONDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...ESS
Hazardous weather outlook, Aug 20, 5:20 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 520 AM EDT SAT AUG 20 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210930- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 520 AM EDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. THE BEST CHANCES OF SEVERE WEATHER WILL BE IN SOUTHEAST OHIO. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT. ANY THUNDERSTORMS THAT FORM TODAY OR TONIGHT ARE CAPABLE OF PRODUCING DOWNPOURS. ANY AREA THAT GETS HIT BY MULTIPLE STORMS IN A FEW HOURS COULD SEE LOCALIZED DRAINAGE PROBLEMS. IF THE THREAT OF MORE WIDESPREAD HEAVY RAIN INCREASES...A FLOOD WATCH WILL BE ISSUED FOR THE MOST SUSCEPTABLE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Aug 20, 1:55 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT SAT AUG 20 2005 WVZ013-015-026-201830- BOONE-KANAWHA-LINCOLN- 155 PM EDT SAT AUG 20 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ST. ALBANS...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SHARON... TORNADO...SOUTH CHARLESTON...NITRO...MARMET AND INSTITUTE. SMALL HAIL AND WIND GUSTS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THIS STORM. 16
Special weather statement, Aug 20, 3:29 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 329 PM EDT SAT AUG 20 2005 WVZ011-020-031-202015- DODDRIDGE-HARRISON-TYLER- 329 PM EDT SAT AUG 20 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF SALEM...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SMITHBURG...SEDALIA...BLANDVILLE...CANTON...WEST UNION AND WEST MILFORD. SMALL HAIL...WIND GUSTS TO 40 TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
Special weather statement, Aug 20, 4:12 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 412 PM EDT SAT AUG 20 2005 WVZ020-030-031-039-040-202115- BARBOUR-DODDRIDGE-HARRISON-LEWIS-UPSHUR- 412 PM EDT SAT AUG 20 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SALEM...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE AVON... GALLOWAY...NUTTER FORK...HODGESVILLE...WHITE OAK...WEST MILFORD AND STONEWOOD. WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. RAINFALL AMOUNTS OF 1.5 INCHES PER HOUR ARE POSSIBLE...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
Special weather statement, Aug 20, 4:56 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 456 PM EDT SAT AUG 20 2005 OHZ066-067-075-084-202215- ATHENS-MORGAN-PERRY-VINTON- 456 PM EDT SAT AUG 20 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF COSHOCTON TO 10 MILES SOUTHWEST OF WASHINGTON COURT HOUSE...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE THORNVILLE...NEW LEXINGTON...JUNCTION CITY...CREOLA...AND TRIMBLE. WIND GUSTS TO 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH SMALL HAIL AND FREQUENT LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.